Catatonia and malignant syndrome: A possible complication of neuroleptic administration: Report of a case involving haloperidol

Daniel R. Weinberger, Martin J. Kelly

Research output: Contribution to journalArticle

Abstract

An unusual, acute extrapyramidal reaction, which resulted from treatment with haloperidol and which was unresponsive to standard anticholinergic treatment and indistinguishable on clinical grounds from acute catatonia, is described. Because the etiology of this reaction was not appreciated, progressive, life-threatening physiological deterioration ensued accompanied by unremitting neuromuscular symptoms, a clinical picture resembling both “lethal catatonia” and the rare “neuroleptic malignant syndrome.” The literature on these conditions is reviewed and various problems in differential diagnosis are discussed. It is proposed that some cases of the neuroleptic malignant syndrome and perhaps lethal catatonia may represent the evolution of severe extrapyramidal reactions.

Original languageEnglish (US)
Pages (from-to)263-268
Number of pages6
JournalJournal of Nervous and Mental Disease
Volume165
Issue number4
DOIs
StatePublished - Oct 1977

ASJC Scopus subject areas

  • Psychiatry and Mental health

Fingerprint Dive into the research topics of 'Catatonia and malignant syndrome: A possible complication of neuroleptic administration: Report of a case involving haloperidol'. Together they form a unique fingerprint.

  • Cite this